Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

High bilirubin levels, chances of strictures, liver compression - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Liver and Gall Bladder
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3311 Questions
User :   Hello, I'm a 27 yr old male. I haven't had alcohol since i finished school two years ago. Last week I started to notice yellowing of my eyes and skin. Blood work was done and I was told my bilirubin level was around 6. Yesterday I had a more indepth test Bilirubin Total - 4.8....Bilirubin Direct- 3.30...AST - 52...ALT- 126..all of these readings were flagged and the hepatitis tests were all Negative...since last week, the jaundice appearance has significantly subsided. i discontinued fatty foods and have started drinking much more water than i used to..I am wondering if I could get a little more insight to the current readings?
Doctor :   Hi,
User :   hello
Doctor :   Let me read your query for sometime to be able to have a good discussion here
User :   ok..also i have the results from the blood screen available with me in case you need any more information
Doctor :   Can you present the LFT report i little bit more detail.
User :   protein, Total, Serum -- 6.9
User :   albumin, serum 4.5
User :   Bilirubin total 4.8
User :   bilirubin direct 3.30
User :   alkaline phosphatase, S 75
User :   LDH 179
User :   AST (SGOT) 52
User :   ALT (SGPT) 126
User :   GGT 42
User :   Total cholesterol 122
Doctor :   Thanks a lot ,
User :   no problem
Doctor :   May i know what color your stools and urine are ?
User :   last week my urine was colored and my stool was really light colored..the past few days my urine is clearing up and my stool has returned to a darker color
Doctor :   Good , What other investigations other than blood check have you gone through ?
User :   None so far. would you recommend a certain test?
Doctor :   yes, first i would like to explain you, your condition
Doctor :   Bilirubin is a waste product after the death of the blood
Doctor :   this is converted into to simple form in the liver so as to be excreted ( thrown out of body )
Doctor :   Total bilirubin =direct +indirect bilirubin
Doctor :   based on above equation i see there is increase in the direct bilirubin in you
Doctor :   direct bilirubin is the amount of simplified bilirubin
Doctor :   indirect bilirubin is non simplified raw bilirubin
Doctor :   to conclude the liver is able to produce simplified bilirubin , but unable to throw it out of the body , which can happen in conditions where there is block to the out flow from the liver
Doctor :   hence now in you i would ask to get a ULTRASOUND abdomen scan to rule out there s any block to the out flow of the simplified bilirubin from the liver
Doctor :   most commonest causes are , stones in the out flow canals , strictures ( narrowing due to frequent subclinical infections), any external compression over the out flow tract by any swollen organ around the liver specially pancreas etc
Doctor :   Did you follow me , ?
User :   yes sir
Doctor :   So the next investigation needed would be a USG scan of the abdomen , and it would be better if its CT scan if you can afford
User :   well i greaty appreciate your time.
Doctor :   You are welcome
Doctor :   Thanks for consulting me
User :   thanks again and have a good day
Doctor :   kindly provide your feedback
User :   will do!
Doctor :   Wish you al good health
Doctor :   Bye
User :   bye
Doctor :   take care
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor